[Skip to Content]
[Skip to Content Landing]
Article
January 1969

Effects of Norethynodrel With Mestranol on the Rabbit Eye

Author Affiliations

Boston
From the Department of Retina Research, Institute of Biological and Medical Sciences, Retina Foundation, and the Department of Ophthalmology, Boston University School of Medicine, Boston.

Arch Ophthalmol. 1969;81(1):89-98. doi:10.1001/archopht.1969.00990010091013
Abstract

Ocular and systemic effects developed during and after administration of large doses of oral contraceptives in female rabbits. A slight pressure decrease in normal and hereditarily buphthalmic eyes was observed. Remarkable lowering of intraocular pressure was observed in an eye with fluctuating glaucoma secondary to a dislocated lens. The evidence suggests that the decrease in pressure was mainly associated with a decrease in aqueous formation. Cataracts, characterized by small dot or blot-like opacities in the anterior cortex and epithelial vacuole formation, usually at the anterior pole, developed in some rabbits. Estrogen is probably the causal factor. Alopecia, sometimes in an animal with a lens opacity, occurred in about one third of the rabbits; weight loss occurred in about one fourth of them. Ocular and systemic venous thrombosis occurred even after cessation of the medication.

×